Washington, 2003Heavy Snow in Washington, December 4 to 5, 2003
December 4 to 5, 2003 · NWS OTX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 4, 2:30 PM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 4, 2:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST THU DEC 4 2003
.SYNOPSIS...A SERIES OF FRONTS WILL PASS ACROSS THE REGION THROUGH
THE WEEKEND. IT WILL REMAIN UNSETTLED INTO EARLY NEXT WEEK.
&&
.DISCUSSION...
TONIGHT AND FRIDAY...THE FORECAST PROBLEM HAD TO DEAL WITH THE PCPN
TYPE WITH THE INCOMING WARM FRONT OVERNIGHT. RADAR LOOP SHOW PCPN
ALREADY MOVING INTO SW WA...AND IT EXPECTED TO SHIFT EAST OF THE
CASCADES THIS EVENING. STRONG NORTHEAST/EAST PRESSURE GRADIENT EXISTS
WITH A SURFACE HIGH OVER THE CANADIAN ROCKIES...DRAWING DRY AIR INTO
VALLEYS. AND AFTER A RATHER CHILLY NIGHT...SOME LOCALES IN THE
CASCADES AND OKANOGAN HAVE NOT WARMED UP TOO MUCH WITH THE INCOMING
CLOUD SHIELD. WITH COLD AIR IN PLACE AND STRONG OVERRUNNING
EXPECTED...ITS A GOOD SIGN OF SNOW TO BREAK OUT ACROSS MUCH OF THE
CWA. HIGH POPS EVENT WITH DECENT QPF. EXPECT EVEN A LITTLE SNOW IN
THE NRN BASIN...AND AROUND SPOKANE/COEUR DALENE DUE TO WET BULB
COOLING...BUT SHOULD CHANGE OVER TO RAIN AS THE FRONT LIFTS THROUGH.
PCPN WILL PEAK BY 6Z ACROSS THE WRN CWA AND THEN SHIFT TO ERN CWA
TOWARD 12Z AND REMAIN THERE INTO FRIDAY AFTERNOON. WITH THIS SHIFT...
THE MID LEVEL WINDS VEER TO THE SW. THIS MAY HAMPER STEADY PCPN FROM
CONTINUING IN THE OKANOGAN VALLEY AND HIGHLANDS...AND HAVE OPTED TO
NOT TO PUT A WARNING UP FOR THESE LOCALES ESPECIALLY GIVEN THE QPF
FROM THE 12Z RUNS. BUT THIS AREA WILL NEED TO WATCHED...AS 18Z
MESOETA SHOWED A WETTER SOLUTION. FOR NE WA AND THE NORTHERN
PANHANDLE...THE SW FLOW WILL BRING GOOD UPSLOPE CONDITIONS ALONG WITH
THE OVERRUNNING WITH HEAVY SNOW ESPECIALLY IN THE MOUNTAINS ONCE THE
VALLEYS SCOUR OUT. FOR WENATCHEE AND WATERVILLE...EXPECT A SNOW/RAIN
MIX WITH SOME FREEZING RAIN THIS EVENING...THEN LIGHTER AMOUNTS
OVERNIGHT. HAVE PUT THIS AREA IN A ADVISORY FOR MIXED PCPN. AS THE
WARM FRONT LIFTS NORTH...850 MB WINDS SWITCH TO THE SOUTH AND PICK UP
TO 30-40KT...GIVING SOME WINDY CONDITIONS IN THE MOUNTAINS.
EXPECT LOW TEMPS TONIGHT TO OCCUR EARLY THIS EVENING...WITH
STEADY TO SLOWER WARMING TEMPS OVERNIGHT. HIGHS ON FRIDAY WERE
UNDERCUT IN THE CASCADES...WRN BASIN AND OKANOGAN DUE TO THE
LINGERING COLD AIR DAMNING. /RFOX
FRIDAY NIGHT THROUGH SUNDAY...CONTINUED UNSETTLED WEATHER PATTERN
WITH TWO DISTINCT LOW PRESSURE SYSTEMS MOVING THROUGH THE AREA. THE
FIRST ONE...WHICH IS ALSO THE LARGER OF THE TWO...DRAGS A SURFACE
LOW OVER THE VICINITY OF VANCOUVER ISLAND. THE ASSOCIATED
SOUTHEASTERLY LOW LEVEL FLOW DUE TO THE POSITIONING OF THE SURFACE
LOW SETS UP THE EAST SLOPES AND THE NORTHERN WASHINGTON
MOUNTAINS FOR A OVERRUNNING EVENT FRIDAY NIGHT. SOUTHEAST WIND WOULD
KEEP COLD AIR DAMMED NEAR THE BASE OF THE MOUNTAINS. WITH WARMER
SOUTHWEST WINDS RUNNING OVER ALOFT AND BOWING OUT 850MB TEMPERATURES
SLIGHTLY ABOVE FREEZING NEAR THE EAST SLOPES THE POSSIBILITY OF
FREEZING RAIN IN THE WENATCHEE AREA AND VICINITY REMAINS IN THE
FORECAST FRIDAY NIGHT. THE LOW AND ITS ASSOCIATED COLD FRONT GET
DRAGGED NORTHEAST THROUGH THE REGION SATURDAY SWINGING THE
SURFACE WINDS AROUND TO A MORE SOUTHWEST DIRECTION THUS SNOW
SHADOWING THE BASIN AND ASSOCIATED LOCATIONS WHILE IDAHO PANHANDLE
MOUNTAINS AND SOME NORTHEAST WASHINGTON MOUNTAINS CONTINUE TO KEEP
SOME SNOW FALLING BY MAKING USE OF THE UPSLOPE FLOW WITH THE SOMEWHAT
MOIST AND CONDITIONALLY UNSTABLE AIRMASS STILL REMAINING IN THE AREA.
THE ABOVE SCENARIO WOULD RESULT IN MODERATE SNOWFALL OVER THE
MOUNTAINS OF EASTERN WASHINGTON AND AT TIMES OVER THE IDAHO PANHANDLE
AS WELL. A REPEAT OF THIS EVOLUTION IS EXPECTED YET AGAIN
SATURDAY NIGHT INTO SUNDAY WITH A SECOND...ALTHOUGH SMALLER SYSTEM...
MOVING THROUGH THE AREA IN A SOMEWHAT SIMILAR FASHION. RP
SUNDAY NIGHT THROUGH THURSDAY...LAST NIGHTS RUN OF THE GFS MORE IN
LINE WITH THE EUROS TIMING OF UPCOMING TROFS THROUGH THE EXTENDED
PERIOD. LARGE TROF OFF THE PACIFIC NORTHWEST COAST FINALLY PASSES
THROUGH THE AREA AND WILL JUST BE TO OUR EAST SUNDAY NIGHT. HIGH
PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY BUILD ACROSS THE
REGION INTO TUESDAY WITH JUST A POSSIBILITY OF SOME PRECIPITATION
OVER THE MOUNTAINS. MAIN ISSUED THROUGH TUESDAY WILL BE RATHER COLD
OVERNIGHT LOWS. ANOTHER PACIFIC SYSTEM WILL MOVE THROUGH THE
DISTRICT TUESDAY NIGHT INTO THURSDAY WITH AT LEAST A CHANCE FOR
PRECIPITATION FOR ALL LOCATIONS WITH HIGHER PROBABILITIES OVER THE
MOUNTAIN ZONES. TEMPERATURES WILL AVERAGE JUST SLIGHTLY BELOW
NORMAL THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 031 039 032 040 027 036/ 80 80 70 50 50 30
COEUR DALENE 031 040 032 040 028 035/ 80 80 70 80 50 50
PULLMAN 037 044 035 041 029 037/ 80 70 50 80 50 30
LEWISTON 038 046 036 047 030 040/ 60 50 50 90 40 30
COLVILLE 029 036 030 041 024 038/ 90 90 80 60 60 50
SANDPOINT 026 036 032 040 026 036/ 90 90 70 80 60 50
WALLACE 028 039 029 038 022 033/ 80 90 70 90 60 50
MOSES LAKE 032 038 035 042 029 038/ 70 60 50 20 40 20
WENATCHEE 031 036 033 041 026 036/ 80 70 50 20 40 20
OMAK 026 034 031 040 024 035/ 90 80 50 20 50 30
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING ZONE 1 LATE TONIGHT AND FRIDAY.
WA...SNOW ADVISORY ZONE 38...42...43 TONIGHT AND FRIDAY.
WINTER WEATHER ADVISORY FOR MIXED PCPN 41...44 TONIGHT AND
FRIDAY.
WINTER STORM WARNING ZONE 37 LATE TONIGHT AND FRIDAY.
&&Hazardous weather outlook, Dec 4, 12:58 PM PST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1258 PM PST THU DEC 4 2003
IDZ001-WAZ037-051430-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
1258 PM PST THU DEC 4 2003
.DAY ONE... REST OF TODAY AND TONIGHT
A WINTER STORM WATCH HAS BEEN REPLACED BY A WINTER STORM WARNING FOR
LATE TONIGHT INTO FRIDAY. HEAVY MOUNTAIN AND SIGNIFICANT SNOW
CHANGING TO RAIN AND FREEZING RAIN IN THE VALLEYS CAN BE EXPECTED. IN
ADDITION...GUSTY SOUTHERLY WINDS CAN BE EXPECTED ON THE RIDGES. SEE
THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE WEEKEND.
ANOTHER ROUND OF SIGNIFICANT MOUNTAIN SNOW IS POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY NIGHT.
WAZ038-041>044-051430-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1258 PM PST THU DEC 4 2003
.DAY ONE... TODAY
WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR SNOW AND MIXED
PRECIPITATION STARTING TONIGHT INTO FRIDAY. SIGNIFICANT SNOW CAN BE
EXPECTED IN BOTH THE VALLEYS AND MOUNTAINS...BEFORE A CHANGE OVER TO
RAIN AND MIXED PRECIPITATION IN THE VALLEYS. SEE THE LATEST WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE WEEKEND.
ANOTHER ROUND OF SIGNIFICANT MOUNTAIN SNOW IS POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY NIGHT.
IDZ002>004-026-027-WAZ031>036-051430-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
1258 PM PST THU DEC 4 2003
.DAY ONE... TODAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE WEEKEND WITH
A MIX OF VALLEY RAIN AND MOUNTAIN SNOW.
Heavy Snow, Nc&s Okanogan X Extreme Se Part/Extreme N Douglas
- When
- December 4, 8:00 PM PST to December 5, 8:00 AM PST
- Where
- Nc&s Okanogan X Extreme Se Part/Extreme N Douglas forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
During the night of December 4th, a winter storm system dumped heavy snow over the Okanogan Valley of northeast Washington. A spotter in Omak reported 6 inches of new snow overnight and an observer in Tonasket reported 5 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, December 4, 20033 injured · $15 million · 69 kt wind · 3 events
- Winter Storm in Maryland, December 4 to 5, 20031 death · 9 events
- Winter Weather in Maryland, December 4 to 5, 20031 death · 3 events
- Winter Storm in Virginia, December 4 to 5, 200318 events
- Winter Storm in Virginia, December 4 to 5, 200313 events
- Winter Weather in North Carolina, December 4, 200312 events
- Winter Storm in North Carolina, December 4, 200310 events
- Winter Storm in Virginia, December 4 to 5, 20037 events
- Winter Storm in North Carolina, December 4 to 5, 20035 events
- Winter Weather in South Carolina, December 4, 20035 events
- High Wind in Oregon, December 4, 200370 kt wind · 5 events
- Winter Storm in West Virginia, December 4 to 5, 20035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330596.